Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 3:55 PM CST for Greene County, Sumter County, Alabama. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 3:55 PM CST (21:55 UTC)
- Expired
- Mar 1, 2017, 4:29 PM CST
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 4:06 PM CST | TSTM WND DMG | 1 Wsw Boligee, AL | TREES, POWER LINES DOWNED. |
| Mar 1, 4:06 PM CST | TSTM WND DMG | Epes, AL | TREE DOWNED ONTO POWERLINES. |
| Mar 1, 4:06 PM CST | HAIL 0.25 | Epes, AL | TREE DOWNED ONTO POWERLINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 11:48 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted.
072
WUUS54 KBMX 012155
SVRBMX
ALC063-119-012245-
/O.NEW.KBMX.SV.W.0035.170301T2155Z-170301T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
355 PM CST WED MAR 1 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Greene County in west central Alabama...
Central Sumter County in west central Alabama...
* Until 445 PM CST
* At 355 PM CST, a severe thunderstorm was located near Gainesville,
or 11 miles north of Livingston, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eutaw, Boligee, Gainesville, Epes, Thornhill, Allison, Walden
Quarters, Five Points Intersection, New Mount Hebron, I 20 Rest
Area Near Eutaw, Sumterville and Eutaw Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3283 8828 3291 8776 3290 8777 3289 8781
3288 8781 3286 8783 3285 8782 3284 8783
3280 8782 3276 8787 3276 8784 3277 8783
3275 8781 3273 8781 3273 8783 3271 8783
3272 8780 3268 8779 3268 8829
TIME...MOT...LOC 2155Z 267DEG 33KT 3276 8815
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
100
WWUS54 KBMX 012207
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
407 PM CST WED MAR 1 2017
ALC119-012216-
/O.CAN.KBMX.SV.W.0035.000000T0000Z-170301T2245Z/
Sumter AL-
407 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
A severe thunderstorm watch remains in effect until 900 PM CST for
west central Alabama.
LAT...LON 3285 8811 3288 8781 3286 8783 3280 8782
3276 8787 3277 8783 3275 8781 3271 8783
3272 8780 3269 8779 3268 8779 3268 8800
3270 8805 3269 8812 3272 8808 3277 8811
3279 8806 3281 8807 3280 8810 3281 8812
TIME...MOT...LOC 2206Z 267DEG 33KT 3277 8802
$$
ALC063-012245-
/O.CON.KBMX.SV.W.0035.000000T0000Z-170301T2245Z/
Greene AL-
407 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR CENTRAL GREENE COUNTY...
At 406 PM CST, a severe thunderstorm was located over Boligee, or 9
miles southwest of Eutaw, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eutaw, Boligee, Epes, Thornhill, Allison, Walden Quarters, Five
Points Intersection, I 20 Rest Area Near Eutaw and Eutaw Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3285 8811 3288 8781 3286 8783 3280 8782
3276 8787 3277 8783 3275 8781 3271 8783
3272 8780 3269 8779 3268 8779 3268 8800
3270 8805 3269 8812 3272 8808 3277 8811
3279 8806 3281 8807 3280 8810 3281 8812
TIME...MOT...LOC 2206Z 267DEG 33KT 3277 8802
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM598
WWUS54 KBMX 012219 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
419 PM CST WED MAR 1 2017
ALC063-012245-
/O.CON.KBMX.SV.W.0035.000000T0000Z-170301T2245Z/
Greene AL-
419 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR CENTRAL GREENE COUNTY...
At 419 PM CST, a severe thunderstorm was located over Walden
Quarters, or near Eutaw, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eutaw, Thornhill, Allison, Walden Quarters, Five Points Intersection,
I 20 Rest Area Near Eutaw and Eutaw Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3268 8801 3286 8800 3288 8781 3286 8783
3280 8782 3276 8787 3277 8783 3275 8781
3271 8783 3272 8780 3269 8779 3268 8779
TIME...MOT...LOC 2219Z 267DEG 33KT 3278 8787
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM935
WWUS54 KBMX 012229
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
429 PM CST WED MAR 1 2017
ALC063-012239-
/O.CAN.KBMX.SV.W.0035.000000T0000Z-170301T2245Z/
Greene AL-
429 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
A severe thunderstorm watch remains in effect until 900 PM CST for
west central Alabama.
LAT...LON 3268 8801 3286 8800 3288 8781 3286 8783
3280 8782 3276 8787 3277 8783 3275 8781
3271 8783 3272 8780 3269 8779 3268 8779
TIME...MOT...LOC 2227Z 267DEG 33KT 3278 8776
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:07 PM CST, 48 minutes earlier.
Area forecast discussion, Mar 1, 3:07 PM CST, 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 307 PM CST Wed Mar 1 2017 .SHORT TERM... Tonight. A narrow band of thunderstorms across northwest Alabama will continue to track southeast this afternoon and evening. The primary threat with these storms has been large hail, due to decent mid level lapse rates and mid level rotation within some of the stronger storms. With surface temperatures in the upper 70s to lower 80s and surface dewpoints in the 60s, the air mass is moderately unstable with CAPE values near 1000 j/kg. Despite strong low level shear, directional shear is not favorable for tornadic storms, and tornado threat is very low at this time. Even though the cold front is not far behind the line of convection, temperatures do not drop very much behind the front. The air mass does dry out quickly with surface dewpoints already in the 40s across northeast Mississippi. The line of convection will be just north of the I-85 corridor by 6 pm and likely out of our southeast counties by 9 pm. Clearing and much cooler overnight with lows in the 40s. 58/rose .LONG TERM... Thursday through Tuesday. A large dome of high pressure will build across Central Conus on Thursday behind the front with decent cold air advection/northerly flow around it into Alabama. This will be reinforced by northwest flow aloft to help bring some Canadian air down into Conus Thursday. With that said, we can expect lows in the 30s for both Thursday and Friday nights. Some areas will likely dip below freezing on Friday night as the large 1032-1037 mb surface ridge slowly shifts into the eastern 1/3 of Conus. Guidance continues to moderate our airmass starting Saturday as the surface ridge moves to the Atlantic Seaboard by Saturday night. Cold air advection gets cut off and the flow turns back around to receive warmer moist air off of the gulf. Sunday looks to be our transition day with milder temperatures and slowly rising dew points as southerly winds return. Low rain chance return by Sunday night in the northwest with rain chances increasing on Monday into Tuesday as another front approaches. I remain with only 30-40 % chance pops for this next system as there are still some disagreements in solutions on timing. The front may be through by early Tuesday but will leave in some low pops for Tuesday/Tuesday evening with it being far out and only a low confidence on timing overall. Will refine with future runs. 08 && .AVIATION... 18Z TAF Discussion. A cold front will approach the area from the northwest this afternoon and will result in windy conditions at times from the south and southwest with increasing coverage of shower and thunderstorm activity. Expect windy conditions to persist after FROPA as a northwest wind develops. CIG's will gradually improve overnight with VFR conditions expected on Thursday. 05 && .FIRE WEATHER... A pre-frontal band of thunderstorms will track southeast across Central Alabama this afternoon and evening. A few of these thunderstorms could become strong to severe. Much cooler and drier conditions are expected for Thursday and Friday. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 40 58 34 56 31 / 20 0 0 0 0 Anniston 42 59 35 58 32 / 50 0 0 0 0 Birmingham 42 60 36 58 34 / 20 0 0 0 0 Tuscaloosa 41 62 37 61 35 / 10 0 0 0 0 Calera 42 61 37 60 35 / 30 0 0 0 0 Auburn 46 61 37 61 36 / 80 0 0 0 0 Montgomery 49 64 39 64 36 / 80 0 0 0 0 Troy 49 63 37 64 35 / 80 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1041 AM CST Wed Mar 1 2017 ALZ011>015-017>050-021945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1041 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be likely between 12 Noon and 10 PM today as a cold front moves through the region. There is an elevated threat of damaging winds along and north of a line from Geiger, to Thorsby, to Wedowee, where isolated tornadoes and large hail will also be possible. For the rest of Central Alabama, there will be a limited threat of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be likely this afternoon and evening.
In the hours before
Local storm report, Mar 1, 2:42 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 2 ENE WINFIELD 33.94N 87.78W
03/01/2017 U1.00 INCH MARION AL AMATEUR RADIO
NICKEL-SIZED HAIL WITH A FEW QUARTERS MIXED
IN.
&&
GMSLocal storm report, Mar 1, 2:45 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL FAYETTE 33.69N 87.83W
03/01/2017 U1.00 INCH FAYETTE AL PUBLIC
PENNY- TO QUARTER-SIZED HAIL REPORTED.
&&
GMSSpecial weather statement, Mar 1, 3:22 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
322 PM CST WED MAR 1 2017
ALZ024-012215-
Jefferson AL-
322 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
415 PM CST...
At 322 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Arkadelphia to Gorgas Steam Plant.
Movement was east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Fultondale, Sumiton,
Center Point, Clay, Pinson, Adamsville, Warrior, Kimberly,
Graysville, Morris, Brookside, Trafford, West Jefferson, County Line,
Cardiff, Chalkville and Grayson Valley.
LAT...LON 3384 8676 3377 8665 3377 8654 3374 8654
3372 8653 3364 8654 3361 8718 3362 8715
3363 8714 3363 8710 3366 8709 3366 8706
3368 8706 3369 8704 3377 8702 3377 8701
3379 8700 3379 8697 3382 8695 3384 8688
TIME...MOT...LOC 2122Z 269DEG 42KT 3384 8697 3364 8719
87/GRANTHAMLocal storm report, Mar 1, 3:22 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL CORDOVA 33.75N 87.19W
03/01/2017 U0.88 INCH WALKER AL AMATEUR RADIO
NICKEL-SIZED HAIL IN THE CORDOVA/PARRISH
AREA.
&&
GMSLocal storm report, Mar 1, 3:29 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 1 WSW CORDOVA 33.75N 87.20W
03/01/2017 U1.00 INCH WALKER AL BROADCAST MEDIA
A LOT OF QUARTER-SIZED HAIL FALLING ALONG
I-22 IN CORDOVA. .
&&
GMSSpecial weather statement, Mar 1, 3:48 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CST WED MAR 1 2017
ALZ015-023-024-012230-
Walker AL-Jefferson AL-Tuscaloosa AL-
348 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALKER...
NORTHEASTERN TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 430
PM CST...
At 348 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Berry to near Lake Lurleen
State Park. Movement was east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Fultondale,
Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb, Lake View,
Sylvan Springs, Mulga, Maytown, North Johns, Bull City, Edgewater,
Ensley, Forestdale and Splash Adventure.
LAT...LON 3360 8747 3361 8732 3360 8681 3329 8700
3331 8764
TIME...MOT...LOC 2148Z 273DEG 44KT 3357 8761 3334 8774
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:06 PM CST | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Mar 1, 2:07 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 38 min |
| Mar 1, 2:09 PM CST | Special Weather Statement | BMX | Winston | 51 min |
| Mar 1, 2:15 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 45 min |
| Mar 1, 2:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 53 min |
| Mar 1, 2:55 PM CST | Severe Thunderstorm Warning | BMX | Blount | 23 min |
| Mar 1, 3:22 PM CST | Special Weather Statement | BMX | Jefferson | 53 min |
| Mar 1, 3:28 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 1, 3:29 PM CST | Severe Thunderstorm Warning | BMX | Hale | 31 min |
| Mar 1, 3:44 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 46 min |
| Mar 1, 3:48 PM CST | Special Weather Statement | BMX | Jefferson | 42 min |
| Mar 1, 4:00 PM CST | Special Weather Statement | BMX | St. Clair | 45 min |
| Mar 1, 4:04 PM CST | Special Weather Statement | BMX | Sumter | 56 min |
| Mar 1, 4:12 PM CST | Severe Thunderstorm Warning | BMX | Hale | 48 min |
| Mar 1, 4:18 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 57 min |
| Mar 1, 4:21 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Mar 1, 4:31 PM CST | Special Weather Statement | BMX | Shelby | 29 min |
| Mar 1, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Perry | 37 min |
| Mar 1, 4:49 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 56 min |
| Mar 1, 5:02 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 28 min |
| Mar 1, 5:51 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.